Author(s): Rindone JP, Sloane EP
Abstract Share this page
Abstract OBJECTIVE: To review the risks, manifestations, and treatment of cyanide toxicity from nitroprusside therapy. DATA SOURCES: All English case reports identified in Index Medicus (MEDLINE) of cyanide intoxication related to nitroprusside from 1970 to the present were reviewed. In addition, literature regarding the incidence, risks, and treatment of cyanide toxicity from nitroprusside is presented. CONCLUSIONS: Numerous cases of cyanide toxicity associated with nitroprusside have been reported. The overall incidence appears to be infrequent; however, certain patients may be at high risk. Risk factors may include hypoalbuminemia, cardiopulmonary bypass procedures, or the administration of moderate to high doses of nitroprusside. Treatment of cyanide toxicity requires the cessation of nitroprusside and, for severe toxicity, use of the cyanide antidote kit. Cyanide toxicity from nitroprusside may be prevented by concomitant administration of sodium thiosulfate infusions.
This article was published in Ann Pharmacother
and referenced in Journal of Clinical Toxicology